Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 5, 2015Coke County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 5, 2015, 10:03 PM CDT for Coke County, Nolan County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2015, 10:03 PM CDT (03:03 UTC)
Expired
May 5, 2015, 10:45 PM CDT
In force
42 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Coke County, TX, Nolan County, TX

The radar

The San Angelo radar (KSJT), 79 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 8:07 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS54 KSJT 060303
SVRSJT
TXC081-353-060345-
/O.NEW.KSJT.SV.W.0113.150506T0303Z-150506T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1003 PM CDT TUE MAY 5 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COKE COUNTY IN WEST CENTRAL TEXAS...
  SOUTH CENTRAL NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1045 PM CDT

* AT 1001 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANCO...
  MOVING EAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND PETS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL COKE AND SOUTH CENTRAL NOLAN COUNTIES.

LAT...LON 3216 10032 3195 10032 3200 10059 3211 10059
TIME...MOT...LOC 0303Z 264DEG 9KT 3205 10053

HAIL...1.50IN
WIND...60MPH

$$


JOHNSON
1 follow-up statement
975 
WWUS54 KSJT 060323
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1023 PM CDT TUE MAY 5 2015

TXC081-353-060345-
/O.CON.KSJT.SV.W.0113.000000T0000Z-150506T0345Z/
NOLAN TX-COKE TX-
1023 PM CDT TUE MAY 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
COKE AND SOUTH CENTRAL NOLAN COUNTIES UNTIL 1045 PM CDT...

AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SANCO...AND MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN COKE AND EXTREME SOUTHERN
  NOLAN COUNTIES.

LAT...LON 3204 10043 3204 10058 3211 10057 3216 10032
TIME...MOT...LOC 0323Z 239DEG 11KT 3208 10048

HAIL...1.00IN
WIND...60MPH

$$


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:22 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 5, 6:22 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT TUE MAY 5 2015

.AVIATION...
/00Z TAFS/

Flight conditions will once again deteriorate overnight, with
ceilings dropping to around 800 feet across the southern
terminals, and into the 1200 to 2500 foot range farther north.
However, model guidance suggests these ceilings may need to be
lowered a category across the board and this will continue to be
monitored for the next forecast package. Otherwise, thunderstorms
may affect Abilene through 02z with mainly hit and miss showers
elsewhere.

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT Tue May 5 2015/

SHORT TERM...
(Tonight and Wednesday Night)

A the surface this afternoon, a dryline was located from just east
of Midland south to Sanderson. Also, an outflow boundary extended
from Big Spring on northeast across the northern Big Country. The
best axis of instability was located just to our west near the
dryline with MLCAPEs of 1000 to 1500 J/KG. Scattered storms have
developed across the eastern Permian Basin on south in Crockett
County. However, just to the east a across much of our area a lot of
stratus still remains. Also, the storms are being supported with
some effective shear and diffluent flow. Looks like at least a
threat of a few strong to severe storms this evening mainly across
the western 2/3 of the area. The main threats will be large hail and
damaging winds. For tonight, have the highest Pops across the Big
Country closer to better mid level ascent and low level southerly
flow, with decreasing Pops further south.

For Wednesday, expect a similar setup as a dryline will be located
to our west with upper level west-southwest flow. If the low clouds
can break during the afternoon, there should be some moderate
instability for isolated to scattered storms to develop during the
afternoon and evening hours and move east into our area. There will
be enough deep layer shear at for least multicells to develop with
possibly an isolated supercell. The more organized severe weather
will be north of the I-20 corridor. The main threats will be large
hail and damaging winds. The upper level forcing will be mostly weak
so going with chance to slight chance Pops for Wednesday and
Wednesday night.

LONG TERM...
(Thursday through next Tuesday)

Showers and thunderstorms will be possible through much of the
extended period.

West Central Texas will remain in southwest flow aloft Thursday
and Friday ahead of a closed upper low that will drop south into
the Four Corners region through the period. The dryline is
expected to mix east to our western border both afternoons and
will be a focus for shower and thunderstorm development each day,
as disturbances aloft move across the area. A moderately unstable
airmass, coupled with rather weak convective inhibition each day
should result in scattered showers and thunderstorms across the
area, with the best chance for storms across the northern half of
the forecast area. Severe threat will be highly dependent on how
unstable the airmass becomes east of the dryline as cloud
cover/morning convection may limit overall destabilization during
the afternoon hours. Steep mid level lapse rates and strong deep
layer shear will be more than adequate for severe storms however,
with large hail, damaging winds and perhaps a few tornadoes.

Saturday may be the most active day for severe storms. The
southwest upper low will lift northeast across the Southern
Rockies with a surface trough/dryline setting up across the Texas
Panhandle, south across West Texas. Stronger flow overspreading
the area, along with increasing large-scale ascent should result
in strong to severe storms developing along and head of the
dryline during the afternoon/evening hours. All modes of severe
weather will be possible on Saturday, with the most favored area
for severe storms across northwest and northern counties where
best upper level support will exist.

Showers and thunderstorms will again be possible mainly across the
eastern half of the area on Sunday. A cold front is progged to move
across the area by Monday, which will be a focus for additional
showers and thunderstorms into Monday night. Maintaining low POPs
beyond Sunday for this potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  83  66  83  67 /  60  30  40  40  30
San Angelo 	 66  83  68  87  68 /  40  20  20  20  30
Junction 	 66  82  68  83  69 /  40  20  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Aviation: Doll
Hazardous weather outlook, May 5, 2:29 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT TUE MAY 5 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
229 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE POSSIBLE THIS
AFTERNOON AND EVENING...ACROSS MUCH OF WEST CENTRAL TEXAS. LARGE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE
WEEKEND. A FEW STORMS MAY BE SEVERE WEDNESDAY NORTH OF INTERSTATE
20...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND
DANGEROUS LIGHTNING. WHILE ADDITIONAL SEVERE STORMS WILL BE
POSSIBLE THURSDAY AND FRIDAY...THE MORE SIGNIFICANT THREAT FOR
SEVERE WEATHER WILL BE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 6:44 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT TUE MAY 5 2015

TXZ066-060015-
RUNNELS TX-
644 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
RUNNELS COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 640 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF ROWENA...OR ABOUT 13 MILES WEST OF BALLINGER...MOVING NORTHEAST AT
25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  MAVERICK BY 650 PM CDT
  BALLINGER LAKE BY 700 PM CDT
  NORTON AND BALLINGER BY 705 PM CDT
  HATCHEL AND WINTERS BY 715 PM CDT

LAT...LON 3177 9976 3159 10017 3168 10024 3182 10023
      3207 10008
TIME...MOT...LOC 2344Z 228DEG 22KT 3172 10015
Local storm report, May 5, 7:04 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 N ROSCOE              32.47N 100.54W
05/05/2015  E1.00 INCH       NOLAN              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1500249

DOLL
Local storm report, May 5, 7:10 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
710 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FUNNEL CLOUD     6 SE MAVERICK           31.77N 100.12W
05/05/2015                   RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1500250

JD
Special weather statement, May 5, 7:33 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
733 PM CDT TUE MAY 5 2015

TXZ064-060100-
STERLING TX-
733 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR
STERLING COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 730 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHEASTERN HOWARD COUNTY...OR ABOUT 20 MILES SOUTHEAST OF BIG
SPRING...MOVING EAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHERN STERLING COUNTY.

LAT...LON 3209 10126 3210 10083 3205 10082 3202 10082
      3199 10126 3205 10128 3208 10127
TIME...MOT...LOC 0033Z 250DEG 19KT 3211 10117
Local storm report, May 5, 9:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
936 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          13 N STERLING CITY      32.03N 101.02W
05/05/2015                   STERLING           TX   LAW ENFORCEMENT

            BRIEF TOUCHDOWN OBSERVED ON HIGHWAY 163. TORNADO WAS ON
            THE GROUND FOR ONE MINUTE. REPORT RELAYED HY STERLING
            COUNTY SHERIFF OFFICE.

&&

EVENT NUMBER SJT1500251

DOLL
Local storm report, May 5, 9:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TORNADO          3 SSW SILVER            32.04N 100.70W
05/05/2015                   COKE               TX   LAW ENFORCEMENT

            TORNADO BRIEFLY TOUCHED DOWN SEVERAL TIMES.

&&

EVENT NUMBER SJT1500252

DOLL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:33 PM CDTSpecial Weather StatementSJTSterling27 min
May 5, 7:58 PM CDTTornado WarningSJTSterling32 min
May 5, 8:30 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling45 min
May 5, 8:57 PM CDTTornado WarningSJTCoke33 min
May 5, 9:13 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan47 min
May 5, 9:29 PM CDTSevere Thunderstorm WarningSJTCoke46 min
May 5, 9:30 PM CDTTornado WarningSJTCoke45 min
May 6, 1:42 PM CDTSpecial Weather StatementSJTMenard33 min
May 6, 2:13 PM CDTSpecial Weather StatementSJTMenard32 min
May 6, 2:17 PM CDTSpecial Weather StatementSJTMenard28 min
May 6, 2:37 PM CDTSpecial Weather StatementSJTConcho38 min
May 6, 2:42 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green48 min
May 6, 3:24 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels51 min
May 6, 3:53 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels52 min
May 6, 4:13 PM CDTSpecial Weather StatementSJTCallahan32 min
May 6, 4:17 PM CDTSevere Thunderstorm WarningSJTHaskell28 min
May 6, 4:22 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor38 min
May 6, 4:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford64 min
May 6, 4:56 PM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones34 min
May 6, 5:22 PM CDTSevere Thunderstorm WarningSJTThrockmorton38 min
May 6, 5:29 PM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones46 min
May 6, 5:34 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton56 min
May 6, 6:13 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford47 min
May 6, 6:36 PM CDTAreal Flood AdvisorySJTHaskell, Jones84 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.